Georgia, 2008

Hail and Damaging Winds in Georgia, July 5, 2008

July 5, 2008 · NWS JAX · 5 events in 3 counties and zones

A weak short wave upper level trough and surface trough across the region interacted with the sea breezes over a moist and unstable airmass to produced scattered severe storms in the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak short wave upper level trough and surface trough across the region interacted with the sea breezes over a moist and unstable airmass to produced scattered severe storms in the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 5, 1:06 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 5, 1:06 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SAT JUL 5 2008

...INCREASED RAIN CHANCES SUN-TUE...

.SHORT TERM...UPPER LEVEL DIFFLUENCE OVER CENTRAL GA IN ADVANCE OF AN
APPROACHING UPPER LEVEL TROUGH IS AIDING CONVECTIVE DEVELOPMENT IN
THE VICINITY OF A SURFACE CONVERGENCE ZONE WHERE SURFACE BASED
INSTABILITY HAS INCREASED SUBSTANTIALLY THIS AFTERNOON WITH CAPES
NEAR 2500-3500 J/KG WITH TEMPS IN THE LOWER 90S AND DEW PTS IN THE
LOW 70S. MUCH QUIETER CONDITIONS EXIST OVER FL WHERE AN UPPER LEVEL
RIDGE AXIS EXTENDS BETWEEN THE APPROACHING TROUGH UPSTREAM AND AN
UPPER LEVEL LOW OVER S FL. FOR THE REMAINDER OF THE AFTERNOON AND
EVENING...EXPECT THE BEST CHANCES OF PRECIP OVER GA AND STILL A
DECENT CHANCE OF RAIN WITH THE SEA BREEZE MERGER LATE THIS
AFTN/EVENING ACROSS OUR INLAND FL ZONES. PRECIP WILL LIKELY CONTINUE
OVER NIGHT OVER OUR GA ZONES...ALTHOUGH A DECREASE IN COVERAGE AND
INTENSITY IS EXPECTED DUE TO LOSS OF DAYTIME INSTABILITY.

A WET PERIOD BEGINS FOR OUR AREA TOMORROW THROUGH TUE WITH PERIODS
OF HEAVY RAINFALL POSSIBLE ESPECIALLY MON.

TOMORROW MOISTURE CONVERGES FROM OUR WNW AS THE UPPER TROUGH EDGES
CLOSER AND MOISTURE FROM OUR S EDGES NWD AS THE UPPER LOW OVER S FL
LIFTS NNE. INCREASED MOISTURE...ELEVATED INSTABILITY AND DIFFLUENCE
DUE TO UPPER TROUGHING DIGGING UPSTREAM OF OUR AREA...AND SURFACE
CONVERGENCE PER THE AFOREMENTIONED CONVERGENCE ZONE AND SEA BREEZES
ALL SUPPORT LIKELY POPS FOR THE JAX CWA SUN WITH THE HIGHEST VALUES
OVER OUR GA ZONES IN THE AFTN.

THE HIGHEST RAIN CHANCES THIS FORECAST CYCLE WILL BE ADVERTISED ON
MON FOR OUR ENTIRE CWA AS THE UPPER TROUGH ADVANCES TOWARD THE
ATLANTIC SEABOARD WITH COOLER TEMPS ALOFT ENHANCING INSTABILITY MORE
OVER OUR CWA. SLIGHTLY DRIER AIR FILTERS OVER THE AREA MON NIGHT SO
EXPECT A TEMPO DECREASE IN POPS.

TUE MODELS SUGGEST ANOTHER SURGE OVER MOISTURE RISING N UP THE FL
PENINSULA PER AN EASTERLY WAVE. THE NAM ACTUALLY DEEPENS A SFC LOW
IN THE GOMEX WHILE THE GFS IS MORE CONSERVATIVE AND SIMPLY INDICATES
INCREASED MOISTURE OVER OUR AREA AND WEAK INVERTED TROUGHING AS THE
WAVE ROTATES NORTH AROUND THE BERMUDA RIDGE. HAVE LEANED TOWARD THE
GFS WITH THE HIGHEST POPS IN THE LIKELY RANGE FOR MOST OF OUR CWA
TUE AFTN WITH THE HIGHEST NEAR THE I-75 CORRIDOR DUE TO 1000-700 MB
SSE STEERING FLOW.

MAX TEMPS IN THE SHORT TERM WILL BE HELD NEAR 90 DUE TO CLOUD COVER
WITH WITH MINS ON THE WARM SIDE IN THE LOW TO MID 70S. PATCHY GROUND
FOG WILL BE POSSIBLE EACH NIGHT WHERE PRECIP RECENTLY FELL.

.LONG TERM...WED THROUGH SAT...THE BERMUDA RIDGE WILL BUILD OVER S
FL WED AND SHIFT ITS AXIS NORTHWARD THROUGH SAT TO POSITION OVER N
FL. POPS WILL GRADUALLY RETURN TO NEAR CLIMO VALUES IN THE 35-45%
RANGE MAINLY DUE TO DIURNALLY CONVECTION. STEERING FLOW WILL BE
LIGHT OVER OUR FL ZONES AND WLY OVER GA. TEMPS WILL WARM INTO THE
LOWER 90S EACH DAY AND NEAR 70 FOR MINS.

&&

.AVIATION...PREVAILING VFR WITH CB AND VCTS THROUGH 01-02Z ALL
SITES. HAVE INDICATED TEMPO DUE TO TS AT SSI THROUGH 22Z. INTRODUCED
VCSH ALL SITES SUN.

&&

.MARINE...NO HEADLINES. NOCTURNAL SLY SURGES WILL DECREASE AROUND
SUNRISE THEN ONSHORE WILL INCREASE WITH THE SEA BREEZE NEAR THE
COAST BY LATE MORN/EARLY AFTN. SLY WINDS 10-15 KTS AND SEAS 2-4 FT
WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  71  88 /  40  70  40  60
SSI  74  87  76  86 /  20  50  40  60
JAX  73  90  73  87 /  30  60  40  60
SGJ  73  88  75  85 /  20  50  40  50
GNV  71  90  72  88 /  40  60  40  70
OCF  71  91  72  89 /  30  60  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI
Hazardous weather outlook, Jul 5, 8:55 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT SAT JUL 5 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-052200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
955 AM EDT SAT JUL 5 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED MID-AFTERNOON THUNDERSTORMS ARE ANTICIPATED ALONG THE EAST
COAST SEA BREEZE AS IT MOVES WELL INLAND. THUNDERSTORMS WILL BECOME
A LITTLE MORE NUMEROUS AS THIS BOUNDARY COLLIDES WITH THE WEST
COAST SEA BREEZE OVER INTERIOR PORTIONS OF SOUTHEAST GEORGIA AND
NORTH FLORIDA. THE THUNDERSTORMS WILL MOVE EAST AT 10 MPH...
POSSIBLY REACHING COASTAL COUNTIES BEFORE DIMINISHING DURING THE
EVENING. THE STRONGER STORMS WILL PRODUCE SMALL HAIL...FREQUENT
DEADLY LIGHTNING...AND GUSTY WINDS. AN ISOLATED SEVERE STORM IS
POSSIBLE...WITH THE MAIN THREAT BEING DAMAGING WINDS FROM LOCALIZED
MICROBURSTS. HEAVY RAINFALL CAN ALSO BE EXPECTED DUE TO SLOW STORM
MOTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

INCREASED MOISTURE WILL LEAD TO HIGHER THUNDERSTORM CHANCES SUNDAY
INTO EARLY NEXT WEEK. SOME THUNDERSTORMS MAY BE STRONG OVER PORTIONS
OF THE SUWANNEE VALLEY AND SOUTHEAST GEORGIA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

WOLF

In the hours before

Special weather statement, Jul 5, 4:21 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT SAT JUL 5 2008

GAZ136-152-153-052200-
BRANTLEY-INLAND GLYNN-WAYNE-
521 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME
NORTHEASTERN BRANTLEY...EASTERN WAYNE AND WESTERN GLYNN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF
MOUNT PLEASANT TO WAYNESVILLE...WITH LITTLE MOVEMENT. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAYNESVILLE...MOUNT
PLEASANT...EVERETT AND THALMANN THROUGH 600 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 5, 4:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
537 PM EDT SAT JUL 5 2008

GAZ134-052215-
BACON-
537 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN BACON
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 615 PM EDT...

AT 537 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF ALMA...MOVING EAST
AT 10 MPH. THIS STRONG THUNDERSTORM WILL CONTINUE TO AFFECT RURAL
AREAS NORTH OF ALMA THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS A
WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 5, 4:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 PM EDT SAT JUL 5 2008

FLZ037-052230-
PUTNAM-
540 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME
SOUTHEASTERN PUTNAM COUNTY FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. A SEVERE
THUNDERSTORM WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 5, 4:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
543 PM EDT SAT JUL 5 2008

GAZ152>154-052245-
BRANTLEY-COASTAL GLYNN-INLAND GLYNN-
543 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BRANTLEY AND
WESTERN GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING HAS BEEN EXTENDED UNTIL 645 PM EDT...

AT 543 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF WAYNESVILLE TO 3 MILES NORTHWEST OF DOCK JUNCTION...
WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND WAYNESVILLE...DOCK JUNCTION...THALMANN AND BOYS ESTATE
THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 5, 4:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
543 PM EDT SAT JUL 5 2008

GAZ152>154-052245-
BRANTLEY-COASTAL GLYNN-INLAND GLYNN-
543 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BRANTLEY AND
WESTERN GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING HAS BEEN EXTENDED UNTIL 645 PM EDT...

AT 543 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF WAYNESVILLE TO 3 MILES NORTHWEST OF DOCK JUNCTION...
WITH LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND WAYNESVILLE...DOCK JUNCTION...THALMANN AND BOYS ESTATE
THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 5, 4:50 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 PM EDT SAT JUL 5 2008

FLZ022-030-052230-
COLUMBIA-UNION-
550 PM EDT SAT JUL 5 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN UNION AND
EAST-CENTRAL COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF LULU...OR 9 MILES
NORTHWEST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 7 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUKES AND LULU
THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Glynn

When
July 5, 4:50 PM EST
Where
Glynn County, 0.59 mi W of Southern Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.230, -81.580

Several trees were blown down at the Oak Grove Island Golf Club. A lot of debris was noted as well as penny size hail. The time of the damage was based on radar.

Hail, Bacon

When
July 5, 5:00 PM EST
Where
Bacon County, 3.28 mi NNW of Rockingham
Measured
0.75 in hail
Reported by
Public
Coordinates
31.590, -82.450

Penny size hail was observed on Muskrat Road just north of Alma. The hail lasted for 15 minutes.

Thunderstorm Wind, Bacon

When
July 5, 5:00 PM EST
Where
Bacon County, 3.28 mi NNW of Rockingham
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.590, -82.450

A residence off of Muskrat Road estimated winds to at least 70 mph. A large tree was blown down and damaged a trampoline. The cost of damage was estimated.

Funnel Cloud, Glynn

When
July 5, 5:15 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Reported by
Law Enforcement
Coordinates
31.140, -81.470

Georgia law enforcement reported a funnel cloud at Exit 20 on Interstate 95.

Thunderstorm Wind, Camden

When
July 5, 7:30 PM EST
Where
Camden County, 1.19 mi E of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.800, -81.800

Central dispatch for the county reported a large tree blown down near the intersection of Browntown Road and Highway 40.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102937, 102936, 102976, 102935, 102938.